Alert archive / Florida / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Tampa Bay, FL

April 6, 2008Polk County, Florida

NWS Tampa Bay, FL issued this flash flood warning at Apr 6, 2008, 4:05 PM EDT for Polk County, Florida. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2008, 4:05 PM EDT (20:05 UTC)
Expired
Apr 6, 2008, 7:00 PM EDT
In force
3 hr
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Flood severity
None

County Polk County, FL

The radar

The Tampa radar (KTBW), 65 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 5:00 PM EDTHEAVY RAIN 3.99Winter Haven, FLRAINFALL FROM 2 TO 5 PM EDT AT WINTER HAVEN AIRPORT.
Apr 6, 5:20 PM EDTFLASH FLOOD1 S Auburndale, FLPARTS OF RECKER HIGHWAY HAVE WASHED OUT NEAR K-VILLE AVENUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2008-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2008-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KTBW 062006
FFWTBW
FLC105-062300-
/O.NEW.KTBW.FF.W.0001.080406T2005Z-080406T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
405 PM EDT SUN APR 6 2008

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL POLK COUNTY IN FLORIDA.

  LOCATIONS AFFECTED INCLUDE...
  WINTER HAVEN.
  HAINES CITY.
  BARTOW.
  AUBURNDALE.
  SOUTH LAKELAND. 


* UNTIL 700 PM EDT

* AT 4 PM EDT...THUNDERSTORMS CONTINUED TO MOVE OVER THE SAME AREA 
  FROM BARTOW THROUGH HAINES CITY. EMERGENCY MANAGEMENT OFFICIALS 
  REPORTED DITCHES FILLED WITH WATER ALONG HIGHWAY 98 NEAR BARTOW. 

THIS IS A LIFE THREATENING FLOOD MOST FLOOD DEATHS OCCUR IN 
AUTOMOBILES. AUTOMOBILES CAN HYDROPLANE INTO DITCHES AND BECOME 
SUBMERGED. DO NOT CROSS FLOODED ROADWAYS OR STREAMS. IF NEARING A 
FLOOD AREA...TURN AROUND...DONT DROWN 

FLOODING IS IMMINENT OR OCCURRING. IT IS IMPORTANT TO KNOW WHERE YOU
ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS. IF IN A LOW LYING
AREA...MOVE TO HIGHER GROUND IMMEDIATELY.


&&

LAT...LON 2798 8202 2826 8158 2800 8147 2774 8202
TIME...MOT...LOC 2001Z 180DEG 0KT 2799 8174

$$

NOAH
2 follow-up statements
000 
WGUS72 KTBW 062125
FFSTBW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
522 PM EDT SUN APR 6 2008

FLC105-062300-
/O.CON.KTBW.FF.W.0001.000000T0000Z-080406T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK-
525 PM EDT SUN APR 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL POLK COUNTY
UNTIL 700 PM EDT...

LOCATIONS AFFECTED INCLUDE...
  WINTER HAVEN.
  HAINES CITY.
  BARTOW.
  AUBURNDALE.


AT 520 PM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLOODING IN 
AUBURNDALE. PARTS OF RECKER HIGHWAY NEAR K-VILLE AVENUE HAS WASHED 
OUT AND THE ROAD IS CLOSED. 

AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAINFALL RATES HAVE BEGUN TO DECREASE THE THE RAIN WILL CONTINUE 
INTO THE EVENING. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.  
RESIDENTS LIVING ALONG STREAMS AND CREEKS...SHOULD TAKE PRECAUTIONS 
NOW TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY 
FLOWING WATERS...OR WATERS OF UNKNOWN DEPTH.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. AUTOMOBILES CAN HYDROPLANE 
INTO DITCHES AND BECOME SUBMERGED. 

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN


&&

LAT...LON 2798 8202 2826 8158 2800 8147 2774 8202
TIME...MOT...LOC 2122Z 180DEG 0KT 2799 8174

$$

NOAH
000 
WGUS72 KTBW 062302
FFSTBW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
701 PM EDT SUN APR 6 2008

FLC105-062307-
/O.EXP.KTBW.FF.W.0001.000000T0000Z-080406T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK-
701 PM EDT SUN APR 6 2008

...THE FLASH FLOOD WARNING HAS EXPIRED IN CENTRAL POLK COUNTY...

AT 7 PM THE RAIN WAS LETTING UP IN POLK COUNTY. A LARGE AREA OF 4 
INCHES OF RAIN FELL BETWEEN BARTOW TO HAINES CITY TO SOUTH LAKELAND. 
THE PEACE RIVER AT BARTOW HAS GONE UP ONE FOOT THIS AFTERNOON IN 
RESPONSE TO THE RAIN BUT WAS THREE FEET BELOW THE FLOOD STAGE OF 8 
FEET. WE WILL CONTINUE TO MONITOR HOW AREA RIVERS RESPOND TO TODAYS 
RAINFALL. 

PERIODS OF SHOWERS ARE EXPECTED OVERNIGHT BUT ADDITIONAL RAINFALL 
WILL BE AROUND ONE QUARTER OF AN INCH. 

&&

LAT...LON 2798 8202 2826 8158 2800 8147 2774 8202
TIME...MOT...LOC 2257Z 180DEG 0KT 2799 8174

$$

72

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 1:55 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 6, 1:55 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
155 PM EDT SUN APR 6 2008

.SHORT TERM (TONIGHT - TUESDAY)...LARGE AREA OF SHOWERS WITH
EMBEDDED TSTMS...ALONG THE COLD FRONT WHICH EXTENDS FROM THE
CAROLINA COAST SW THROUGH THE NE GULF...WILL CONTINUE TO MOVE
ACROSS THE CWA THE REST OF TODAY AND TONIGHT. AS SUCH...HAVE
INCREASED POPS TO 70 FOR ENTIRE CWA FOR THE FIRST PERIOD. RIGHT
NOW MOST OF THE ACTIVITY IS LIGHT TO MODERATE SHOWER/TSTM
ACTIVITY. HOWEVER WITH PLENTY OF HEATING OVER LAND FROM TAMPA BAY
SOUTH...CANT RULE OUT THE DEVELOPMENT OF A FEW STRONGER
THUNDERSTORMS LATER THIS AFTERNOON AND EVENING WITH THE MAIN
THREAT BEING STRONG WIND GUSTS.

BY SUNRISE MONDAY...FRONT WILL BE IN VICINITY OF FORT MYERS WITH
SHOWERS AND ISOLD TSTMS ONGOING. FROM TAMPA NORTH...DRIER AIR WILL
BE MOVING IN FROM THE NORTH AS HIGH PRESSURE BUILDS DOWN ALONG THE
SE US COAST. HAVE MODIFIED POPS FOR DAYTIME MONDAY TO SHOW HIGHEST
CHANCE SOUTH NEAR FORT MYERS THEN DECREASING NORTHWARD TO 20 POPS
ACROSS TAMPA BAY. FRONT AND SHOWER ACTIVITY WILL CLEAR OUT OF OUR
CWA BY MONDAY EVENING WITH DECREASING CLOUDS ACROSS MOST OF OUR CWA.

TUESDAY...EXPECTING NORTHEAST LOW LEVEL FLOW WITH HIGH PRESSURE
CENTERED TO OUR NORTH. THIS SHOULD KEEP THE WC SEA BREEZE FROM
MOVING INLAND TOO FAR...AND WILL MEAN THE BEST CONVERGENCE WILL BE
ACROSS THE SOUTHERN HALF OF OUR CWA. IN ADDITION TO THE
CONVERGENCE...MOISTURE/PW VALUES WILL BE HIGHER SOUTH...SO WILL
KEEP 20 POPS LIMITED TO AREAS FROM TAMPA BAY SOUTH TUESDAY
AFTERNOON.

TEMPS THROUGH THE PERIOD WILL CONTINUE TO RUN SEVERAL DEGREES ABOVE
NORMAL.

&&

.LONG TERM (TUESDAY NIGHT-SUNDAY)...PERIOD BEGINS WITH WEAK HIGH
PRESSURE OVER THE EASTERN SEA BOARD EXPANDING INTO THE STATE FROM
THE NORTH. THERE SHOULD BE ENOUGH ATMOSPHERIC MOISTURE TO ALLOW FOR
SOME ISOLATED AFTERNOON SHOWERS ON WEDNESDAY AS ONSHORE FLOW
DEVELOPS. SLIGHTLY HIGHER MOISTURE OVER THE SOUTHERN COUNTIES MAY
ALLOW FOR SCATTERED SHOWERS...SO WILL INCLUDE 30 POPS FOR CHARLOTTE
AND LEE. THE HIGH GRADUALLY MIGRATES INTO THE WESTERN ATLANTIC ON
THURSDAY AND FRIDAY AS ANOTHER MID LEVEL LOW DEVELOPS OVER THE
NORTHEAST U.S. AND SENDS A FRONTAL BOUNDARY INTO THE SOUTHEAST
STATES. 20 POPS REMAIN IN PLACE FOR THURSDAY WHILE FRIDAY SHOULD
REMAIN FAIRLY DRY...EXCEPT FOR MAYBE A STRAY SHOWER OR TWO OVER THE
NATURE COAST. THE FRONT SHOULD REACH THE AREA BY SATURDAY WITH MOST
OF ITS ASSOCIATED ENERGY REMAINING WELL TO THE NORTH OF THE STATE.
BEST CHANCES SO FAR ARE FOR THE NORTHERN HALF OF THE CWA SATURDAY
AFTERNOON...THEN DRIER AIR SETTLES ON SUNDAY IN THE WAKE OF THE
FRONT.

EXPECT IN GENERAL TEMPERATURES NEAR NORMALS AROUND COASTAL LOCATIONS
WHILE INTERIOR AREAS MAY EXPERIENCE HUMID AND WARMER CONDITIONS.

&&

.AVIATION...EXTENDED PERIODS OF MVFR EXPECTED THIS AFTERNOON AND
EVENING AS DISTURBED WEATHER AHEAD OF A FRONTAL BOUNDARY OVER THE
EASTERN GULF SLOWLY MOVES TOWARDS FLORIDA. PERIODS OF IFR ARE ALSO
POSSIBLE UNDER HEAVY RAIN AND THUNDERSTORMS. WIND GUSTS OF 35KT OR
HIGHER MAY ACCOMPANY THE STRONGEST STORMS. SHOWERS SHOULD CONTINUE
OVERNIGHT WITH OCCASIONAL THUNDERSTORMS AFFECTING THE TERMINALS
THROUGH MONDAY MORNING.

&&

.MARINE...MAIN CONCERN IN THE SHORT TERM REGARDS GFS SHOWING A
POTENT LOW PRES WAVE ALONG THE FRONT...PROGGED TO MOVE ACROSS OUR
WATERS LATER THIS EVENING AND OVERNIGHT. GFS SHOW A COMPACT AREA OF
25+KT WINDS JUST AHEAD AND RIGHT BEHIND THE WAVE. BUOY DATA OVER THE
EASTERN GULF NOT SHOWING MUCH IN THE WAY OF STRONG WINDS OR A CLOSED
SFC LOW ATTM...BUT 12Z QUICKSCAT PASS DID SHOW AN AREA HIGHER WINDS
IN VCNTY OF THE CONVECTION (ALTHOUGH TOO STRONG BASED ON 42039
OBS AND PROBABLY STRONG BECAUSE OF CLOUD/RAIN CONTAMINATION). AS
SUCH...LOW CONFIDENCE IN GFS LOW PRES WAVE AND STRONGER WINDS...SO
FOR NOW WILL HANDLE THE SITUATION TONIGHT WITH SPEEDS OF 15KT AND
GUSTY...AND MENTION HIGHER NEAR TSTMS. OTHERWISE...WINDS THROUGH
THE REST OF THE CWF PERIOD WILL BE AOB 15KT AND BELOW HEADLINE
CRITERIA.

&&

.FIRE WEATHER...NO FIRE WEATHER ISSUES EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  68  82  66 /  50  70  20  10
FMY  83  69  85  67 /  60  70  40  10
GIF  82  67  85  63 /  60  70  30  10
SRQ  81  68  82  66 /  50  70  30  10
BKV  80  65  84  61 /  50  70  20  10
SPG  79  68  81  67 /  50  70  20  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIR..NP
LONG TERM/AVIATION...AR
Hazardous weather outlook, Apr 6, 5:13 AM EDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
513 AM EDT SUN APR 6 2008

FLZ039-042-043-048>052-055>057-060>062-065-062300-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
513 AM EDT SUN APR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ABUNDANT MOISTURE OVER THE REGION WILL INTERACT WITH AFTERNOON
SEA BREEZES AND INSTABILITY TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS. AS AN UPPER LEVEL DISTUBANCE TRACKS ACROSS THE AREA
LATER TODAY AND TONIGHT...THE POTENTIAL EXISTS FOR A FEW STRONG TO
SEVERE THUNDERSTORMS. THE PRIMARY HAZARDS EXPECTED WITH THESE
THUNDERSTORMS WILL BE DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED
TODAY AND TONIGHT.

LAMARRE

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:54 PM EDTSpecial Marine WarningTBW66 min
Apr 6, 3:00 AM EDTSpecial Marine WarningTBW90 min

Nearby

Flash Flood Warnings in Florida, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.